Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

July 22, 2002Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 22, 2002, 5:41 PM EDT for Ingham County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 5:41 PM EDT (21:41 UTC)
Expired
Jul 22, 2002, 6:30 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS53 KGRR 222141
SVRGRR
MIC065-222230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF AURELIUS...OR ABOUT 5
  MILES NORTHEAST OF EATON RAPIDS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EDEN...HOLT AROUND 545 PM EDT
   MASON AROUND 550 PM EDT
   DANSVILLE...OKEMOS AROUND 600 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:22 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:22 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 AM EDT MON JUL 22 2002

THE LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NW LWR
SOUTHWEST INTO ERN WI AND NRN IA. A PREFRONTAL TROUGH EXTENDED FROM
NORTH CENTRAL LWR SOUTHWEST THRU SRN LAKE MICHIGAN. ABUNDANT MID LVL
BKN CLOUDINESS WAS NOTED ALONG THE ENTIRE FRONTAL BOUNDARY WITH A
MIX OF CU AND CI COVERING THE CWA. SFC WINDS WERE GENERALLY FROM A
WESTERLY DIRECTION WEST OF THE PREFRONTAL TROUGH. AHEAD OF THE
TROUGH
TEMPS WERE IN THE LOWER 90S AND DWPTS IN THE LOWER 70S WITH CAPES
AROUND 3K J/KG AND LIS OF -4 TO -7. CONCERNS WITH THIS PACKAGE
MAINLY DEAL WITH CONVECTIVE CHANCES TONIGHT.

12Z SHORT RANGE MODELS WERE IN GOOD AGREEMENT WITH RESPECT TO UPR
LVL SOLUTIONS. A BASIC ZONAL FLOW WILL EXTIST ACROSS THE CWA THRU
WED NIGHT WITH UPR HIGH PRESSURE OVER BERMUDA AND THE 4 CORNERS
REGION. THINK THE BEST CHANCE OF STORMS IS ALONG AND JUST AHEAD OF
THE TROUGH THIS EVENING. THE MODELS PROG THIS TROUGH THRU THE CWA
EARLY
THIS EVENING. AS THIS PASSES, TSRA CHANCES WILL DIMINISH
CONSIDERABLY. WILL KEEP LOW CHC POPS GOING TONIGHT AHEAD OF THE
ACTUAL FRONT WHICH THE MESOETA PROGS THRU AROUND 09Z. WILL GO WITH
AN OVERALL PT CLDY SKY.

ON TUESDAY HIGH PRESSURE WILL SLIDE EAST FROM THE NRN PLAINS TO THE
NRN LAKES. IN THE ABSENCE OF ANY SHORT WAVES MOVING THRU THE
WESTERLIES, THE HIGH AND THE DRY AIR ASSOCIATED WITH IT WILL
GENERATE QUITE A BIT OF SUNSHINE AS FCST SOUNDINGS SHOW DRY
PROFILES. HUMIDITY WILL BE MUCH LOWER THAN THE PAST SEVERAL DAYS AS
DWPTS DROP INTO THE MID 50S. CU ROUTINE SHOWS THE POTENTIAL FOR SCT
CU ON TUESDAY AND WEDNESDAY BUT LIMITED AMOUNTS OF MOISTURE SHOULD
PRECLUDE ANYTHING MORE. MOS TEMPS LOOK REASONABLE.

93

EXTENDED FORECAST
THE CANADIAN MODEL HAS TRENDED TOWARD A STRONGER RETURN FLOW
OF MOISTURE ON THURSDAY....SUGGESTING THE POTENTIAL FOR SOME
PRECIPITATION.  OTHER MODELS INDICATE OTHERWISE.  CONSIDERING
THE FLOW WILL BE PRIMARILY EAST TO SOUTHEAST...WHICH IS
TYPICALLY A DRY FLOW...WILL CONTINUE TO FEATURE A DRY FORECAST
FOR THURSDAY.  THEN FOR FRIDAY...MODELS ARE IN AGREEMENT IN
TRACKING A SHORTWAVE THROUGH THE REGION...BRINGING THE POTENTIAL
FOR SOME SHOWERS AND THUNDERSTORMS.  AS FOR THE WEEKEND...INITIALLY
WITH A RELATIVELY DRIER AIRMASS IN PLACE FOR SATURDAY...NO RAIN
IS ANTICIPATED.  THE AVN IS DEPICTING A RETURN OF THE HIGH
PRECIPITABLE WATER AIR FOR SUNDAY...ON A SOUTHWEST LOW LEVEL
FLOW THAT FEATURES SEVERAL WAVES NORTHWARD THROUGH THE MISSISSIPPI
VALLEY.  WILL MAINTAIN SOME SHOWERS AND THUNDERSTORMS FOR SUNDAY
AND EXTEND THEM INTO MONDAY.

MJS

.GRR...NONE.

In the hours before

Special weather statement, Jul 22, 1:15 PM EDT, 4 hours 26 minutes before
MIZ059-066-067-073-074-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON JUL 22 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:15 PM EDTSevere Thunderstorm WarningGRREaton60 min
Jul 22, 5:22 PM EDTSevere Thunderstorm WarningGRRCalhoun23 min
Jul 22, 6:30 PM EDTSevere Thunderstorm WarningGRRJackson30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.